Home  |  About Us  |  Site Map  |  Level One  |  Level Two  |  Level Three  |  Coping & Family Life  |  Away From Home  |  Forms  |  Finances
 
 

Why is BG High?!(orLow!)

Blood Glucose Troubleshooting Guide


If you have ever been overwhelmed by the seemingly endless array of variables which affect blood glucose...

If you have ever responded to one of your child’s blood glucose checks with the thought, “Where did THAT come from??!”...

... then you may want to explore the following guide to some of the possible reasons for out-of-range blood glucose results.


(Note: Items marked with a “P” apply specifically to insulin pump users.)
 Sudden or Isolated Out-of-Range Blood Glucose
 Highs Lows 
 PHYSIOLOGICAL:
Did your child have a recent low blood glucose? (in response to a low BG, the liver may release a large amount of glucose, resulting in high BG.)  Did your child have a recent low blood glucose? (For the 12 – 24 hours following a low, there is an increased probability of another low.)
Did anything happen that could have stressed/scared your child? (Have a test at school? Have an argument with anyone? Did a younger child have any tantrums? Watch any scary TV shows/movies?)  Did anything happen that could have stressed/scared your child? (Have a test at school? Have an argument with anyone? Did a younger child have any tantrums? Watch any scary TV shows/movies?) 
Was your child in an environment that was overly stimulating? (An amusement park or mall, for example)
Did anything exciting happen today? (Anyone visit? Go anywhere exciting? Play any videogames?)
 
Was there unplanned physical activity? 
FOOD: 
 Highs  Lows
Were the carbs counted correctly?
(Did you have to wildly guess at anything? Did your child eat any new foods? Eat out?)


Did your child have a treat that he did not tell you about? 
Were the carbs counted correctly?
(Did you have to wildly guess at anything? Did your child eat any new foods? Eat out?)
 
Did you forget to give insulin for food?
If using a pump remote, did the signal transmit from the monitor to the pump? P (Was the complete bolus delivered? Check the Bolus History.)
 
 
Was the last meal high glycemic? High carb?
(Blood glucose may spike soon after the meal or snack.)
 
Was the last meal low glycemic? (Giving all required rapid-acting insulin with a low glycemic meal can cause a low within the first hour followed by high later. See articles under Nutrition/Glycemic Index.) 
Was the last meal high in fat?
(causes slower digestion and later insulin resistance; high BG may show up hours later)
 
 
Was the last meal very high in protein?
(Large amounts of protein can raise blood glucose; also may cause later insulin resistance)

 
The INSULIN: 
Highs
Lows
Is the clear insulin cloudy/clumped?   
Has the insulin expired or been in use longer than one month?
 
Has the insulin been exposed to extreme temperatures? (hot or cold)   
How long has the insulin been in the pump?P 
Was the cartridge recently filled with fresh insulin? P
The INJECTION or INFUSION SITE: 
 Highs Lows 
Is there redness or irritation at the injection/infusion site? (This may indicate infection or other hindrance to absorption.)  Did you stop injecting or inserting infusion sets into a lipohypertrophy (a favourite, over-used site that developed into a lump)? You may need to decrease the dose as absorption will be better when using a “fresh” site. 
Is the injection/infusion site bumpy? (This may indicate scar tissue.)  Was a new site used? (that wasn’t previously in the rotation)
Was the body part with the infusion site heavily exercised? (ex. lifting weights and then injecting insulin into the arm; running and then injecting insulin into the leg). If so, insulin may be absorbed more efficiently, resulting in lows.
Is the cannula still in? P (Has it detached, come loose?)

Is the pump tubing primed? P
Was the pump re-primed after disconnecting? P
 
 
Is there air in the pump tubing? cartridge? P   
Did you remember to fill the cannula when you changed the infusion set? P (if applicable)
 
Is the tubing/cartridge connection snug? P Are there any leaks in the tubing or at the connection to the cartridge?  (strong smell of insulin; tissue ran along the tubing or cartridge is wet)
 
Has the infusion set been in longer than recommended (usually 3 days)? P  Was a new infusion set just inserted? P 
Is there any blood at the infusion site or in the pump tubing? P
 
The PUMP: 
Highs  Lows 
Any recent pump alarms or warnings? P (Occlusion; Loss of Prime)  Did a young child “play” with their pump? Did you notice the safety lock was “off” (without you removing it)?
Do the pump batteries have enough power?P
 
Is the date and time set correctly on the   pump? P  Is the date and time set correctly on the pump?P 
Is the pump cartridge empty or low? P   
 Patterns of Out-of-Range Blood Glucose (Within the last few days) 
Highs  Lows 
Could your child be getting sick? (any symptoms?)   
Was your child less active than usual today?  Was your child more active than usual today? Were there any periods of intense activity? 
Patterns of Out-of-Range Blood Glucose (Across several days) 
Highs  Lows 
A pattern of high BG or 50% or more BG above target may require an increase in the insulin dose (including basal insulin, insulin for food, insulin to correct high BG).  Two lows in a row at the same time of day or more than 3 lows per week may require a decrease in the insulin dose (including basal insulin, insulin for food, insulin to correct high BG). 
Could he/she be going through a growth spurt? [Pants are suddenly too short; experiencing high blood glucose a few hours after bedtime (when growth hormone is released)]   
Has there been a season change resulting in less activity (for example from Fall to Winter)? Has a frequent activity/exercise ended recently? [Gym class, sports/lessons]   Has there been a season change resulting in more overall activity [for example winter to spring]? Has a frequent activity/exercise been introduced recently? [Gym class, sports/lessons]  

Still stuck? Please consult with your child’s diabetes health care team for guidance.




Give us Feedback on this Article




The above information was reviewed for content accuracy by clinical staff of the Alberta Children’s Hospital Diabetes Clinic.

This material has been developed from sources that we believe are accurate, however, as the field of medicine (in particular as it applies to diabetes) is rapidly evolving, the information should not be relied upon, as it is designed for informational purposes only. It should not be used in place of medical advice, instruction and/or treatment. If you have specific questions, please consult your doctor or appropriate health care professional.


Back to Top

Website Builder